Note we may have some server downtime today and this weekend as we perform some upgrades. Please save a copy of any posts you make during this time in case we have any server trouble. Thank you!

anyone on this with mild MS syptoms?

A board to discuss the Multiple Sclerosis modifying drug Avonex

anyone on this with mild MS syptoms?

Postby brucesmu » Fri Nov 02, 2007 7:13 pm

Hi all - I just started this at the advice of my neuro last month. I hate it - BAD side effects for me so far, despite taking Naproxen (1000mg 1 hour prior). The thing is, I've had 3 attacks in the past 5 years and have recovered completely from all of them. I only had to miss work for 4 days with one of them. I don't feel like the type of MS I have is very bad (thank goodness!!!) Also, my mom has MS which is pretty similar to mine except she had one bad attack in her late 40's that left her stuggling to walk for several years. She eventually fully recovered from that too. She was never treated for any of her symptoms. Nonetheless, my neuro feels like not taking anything is risky. I'm struggling to stick with Avonex as I feel like the cure is worse than the disease (at least the one that I've had to deal with so far). Giving up a day a week isn't a trade off that makes sense to me. Does anyone out there take Avonex for mild MS? I'd appreciate hearing your story if so.
User avatar
brucesmu
Newbie
 
Posts: 2
Joined: Thu Nov 01, 2007 4:00 pm

Re: anyone on this with mild MS symptoms?

Postby NHE » Sat Nov 03, 2007 2:34 am

Hi Brucesmu,
I've been on Avonex for just over 7 years. I don't know if my MS is actually mild but I haven't had a major relapse since I was diagnosed almost 8 years ago. However, I do tend to get tired very easily and walking more than about 1 mile makes me feel like I'm walking through water half way up to my knees. I don't know how much of this is MS or is due to a lack of activity due to MS. It's a vicious circle kind of thing, i.e., MS makes is harder to do things, therefore you do less, this in turn makes it even more difficult to do things. Before MS, I used to ski every weekend during the winter and ride my bicycle 20 or more miles at a stretch during the summer. Now, I don't think that would be possible.

To get back onto the topic you raised, I had pretty bad side effects for about the first year. For most people these usually only last about 3 to 6 months max. I don't take naproxen since it's hard on my stomach but I do find ibuprofen to be fairly effective for combating the side effects. During that first year I was taking 600 mg about every 6 hours starting with one dose before the Avonex shot, one dose at the time of the shot, and four more doses during the 24 hours afterwards. However, now I can usually get by with just one 400 mg dose of ibuprofen 3 to 4 hours after my shot though sometimes I need an extra 200 mg the next day. I also find that I do better if I inject in the middle of the day rather than the evening as it seems that my body doesn't thermoregulate very well while trying to sleep on Avonex, e.g., I used to get fevers and chills and often got the shakes.

In addition, you didn't mention which form of the drug you're taking, i.e., premixed or powdered. Some people have reported lower side effects using the powdered form. My hypothesis is that the drug is in a more physiologically compatible buffer than the premixed form. The buffer for the powdered form is a phosphate buffered saline at pH 7.3 while the premixed form uses an acetic acid + arginine buffer at pH 4.3. However, this is only a hypothesis and I don't know of any investigation into why people experience less side effects with the powdered form.

In addition, I don't feel that Avonex is the "cure all" for MS. It only has about 30% or so effectiveness. Therefore, for myself, I feel that it's important to add complementary therapies to Avonex in order to help compensate for its low efficacy. I take omega-3 fish oil and vitamin D as well as several antioxidants which have been shown to have an anti-inflammatory activity such as EGCG from green tea, r-lipoic acid, and curcumin from the spice turmeric. Early in my supplement regimen I found that I would occasionally forget to take my supplements for a couple of days. During these periods I would begin to notice that I was much more exhausted than usual (I was in graduate school at the time). After restarting my supplement regimen I would start to feel better after about a day. I also changed my diet to eliminate trans fats, which are proinflammatory, as well as tried to reduce my overall intake of saturated fats.

Lastly, I had my first attack about 8 years before I was finally diagnosed. During that time period I experienced no effects from my MS. I feel quite strongly that my current diet and supplement regimen may have extended the time to my diagnosis though hindsight is 20/20 as they say and it's impossible to go back and retry the experiment (at least for me).

A book that you may be interested in reading is "Taking control of multiple
sclerosis : natural and medical therapies to prevent its progression" by Dr.
George Jelinek. Dr. Jelinek was diagnosed with MS and scoured the available research to come up with his protocol which he finds helpful. Though you should keep in mind that MS is a highly variable disease from one individual to the next.

Anyways, I hope that some of this discussion has been helpful for you.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3285
Joined: Sat Nov 20, 2004 4:00 pm

Postby AllyB » Sun Nov 04, 2007 4:01 pm

Hi there

I too struggle with side effects from Avonex. NHE gave me some good suggestions, so his post is good stuff.
I have had ms for about 8 yrs and for the first few, it was almost "benign". I didn't take anything, not even steroids for relapses, and I always fully recovered, so my edss would move between 0 and about 3 or 3.5, and I didn't really miss any work. I was never offered any treatment and didn't really know anything about what was used.

This past year has been tough - I had 2 really bad relapses and was admitted to hospital for iv cortisone. I did not recover from the first one, then had another about 6 weeks later, from which I also did not recover (my edss was sitting at about 5 or 5.5).

I began Avonex in Feb, and at first the side effects were terrible! They have settled somewhat with ibuprofen (big doses!), but I still have major issues with increased muscle spasms and spasticity from the interferon (it makes those particular symptoms worse) and terrible pain.

I now take baclophen 10mg three times a day (in addition to the ibuprofen) on the day of my shot and the next day, and then 5-10 mg once or twice a day for the rest of the week. This hasn't completely erased the side effects, but it certainly helps. I also inject in the afternoon, as it is worse if I inject at night (same as NHE) - high fever, chills, sweating, bad shakes and spasms....I take neurontin and amitriptyline every day for neuropathic pain too, and this may also help on the day of my shot. After 8 or 9 months, I have good shot days when I don't feel too bad (with all my meds), and I sometimes have bad shot days, which take me back to how I felt at the beginning of treatment - so it definitley gets better over time!

I must confess that I have also wondered if it is worthwhile taking it, but I have been stable since starting it and will persevere, I think, for another few months to see if things improve...

I hope that your ms follows the same course as your mothers - it seems as if it will, but there is so much uncertainty around this disease, it is a bit of a gamble. NHE stated that the efficacy of Avonex was only about a 30% reduction in relapses, so you really need to weigh that up against the way it makes you feel - only you can make this decision and it is a tough one. Your neuro is obviously concerned and trying to act in your best interests (you are fortunate!), but he doesn't really understand how you feel - maybe you can discuss this with him further, and there might be some other medications to help you deal with the side effects that you can try that might help you through the next few months until it settles a bit?

I am sure you will make the right decision - and I wish you well.
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Postby brucesmu » Sat Nov 10, 2007 1:50 pm

Thanks for your posts. I really don't think I can stick w/ avonex as I have 2 kids under the age of 3 and really have a tough time handling everything the day after the shot.
My mom is a BIG fan of supplements - she read that book and did the diet for several years before just cutting back to the supplements. Maybe that explains her lack of problems. Who knows - that's the frustrating thing about MS.
User avatar
brucesmu
Newbie
 
Posts: 2
Joined: Thu Nov 01, 2007 4:00 pm


Return to Avonex

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service